Wyoming, 2018High Wind in Wyoming, August 27, 2018
August 27, 2018 · NWS CYS · 3 events in 2 counties and zones
A brief period of high sustained winds developed through the wind corridors near Arlington and Bordeaux in southeast Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high sustained winds developed through the wind corridors near Arlington and Bordeaux in southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 10:28 AM MST, 32 minutes earlier.
Area forecast discussion, Aug 27, 10:28 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1128 AM MDT Mon Aug 27 2018
.UPDATE...
Issued at 1040 AM MDT Mon Aug 27 2018
Updated forecast this morning and early this afternoon to account
for thunderstorms, which have developed along and just north of
the I-80 corridor across southeast Wyoming. Believe this activity
is due to a combination of a strong 105 knot jet lifting north
across Wyoming in addition to convergence along a surface cold
front, which is expected to retreat northward for a time this
afternoon.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 300 AM MDT Mon Aug 27 2018
Winds and fire weather parameters the main forecast challenges
today as a cold front approaches the area from the north and
northwest.
Currently...Frontal boundary lays roughly along a line from Rapid
City to just south of Douglas to near Evanston this morning.
Behind the front, winds have shifted north and humidity has
increased. SOuth of the front, we are observing southwest winds
gusting into the mid 20s and humidity recoveries only around 35
percent.
For today...Winds still look to increase south of the front as it
hangs up in its current location this morning. GFS 700mb winds
increase to 50kts across Converse, northern Albany and Carbon
Counties around 18Z. Further south, 40-45kt winds forecast. Craig
to Casper 850mb height gradients up around 60mtrs after sunrise
with 700mb gradients near 50mtrs. This is stronger than what we
saw yesterday when we did get a few 60mph reports in the ARlington
zone along Interstate 80. Decided to issue a High Wind Warning for
110 and 106 today as both Arlington and Bordeaux likely to see 60+
mph wind gusts again today.
Front looks to sag south along the Laramie Range after 00Z with
colder air and northwest to north winds behind the front. Much
cooler for Tuesday with highs only in the 50s and low 60s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MDT Mon Aug 27 2018
Wednesday night/Thursday...The atmosphere moderates overnight with
temperatures not quite as cool as Tuesday night. Quite dry west
southwest flow aloft prevails on the penultimate day of August
producing a dry and warm day with the continuing warming trend.
Friday...Slightly cooler in the wake of a passing low amplitude
shortwave trough aloft and its associated cold front. Limited
chances for showers and thunderstorms due to dry low and mid levels.
Saturday...Slightly cooler to start the month of September, though
still dry with limited low and mid level moisture under a shortwave
ridge aloft.
Sunday...Another warming trend begins as the flow aloft turns
southwest with winds likely increasing due to the stronger low and
mid level flow. Will likely see more cloud cover as some monsoonal
type moisture increases ahead of the approaching Great Basin
shortwave trough aloft. It looks like the majority of showers and
thunderstorms should remain to our south in Colorado.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1124 AM MDT Mon Aug 27 2018
Approaching cold front will bring increasing wind gusts and a few
showers and thunderstorms to regional terminals today. Cold
frontal timing will bring brief strong gusts followed by a
gradual weakening of the wind as they veer to north northwest.
Expect FROPA at CYS between 23-01UTC CDR between 01-03UTC and SNY
between 02-04 UTC. CIGS will drop behind the front as cooler
temperatures and more abundant moisture create scattered to BKN
decks between 10 and 15 thousand feet.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Mon Aug 27 2018
Another critical fire weather day as a cold front approaches the
area from the north. Expect winds to really begin increasing after
sunrise. Downsloping winds off the Laramie Range will create
critical late morning and afternoon humidity for FWZ 309...310 and
313 today with wind gusts in excess of 40 mph. Red Flag Warnings
remain in effect for these zones from 11AM through 6 PM. Front
expected to move through early this evening with winds shifting
from west to north behind the front. Wind easing behind the front.
Much cooler temperatures expected Tuesday behind the front will
aide in easing fire weather parameters for Tuesday. Winds,
temperatures increasing Wednesday as westerly winds return and
drier air moves into the area. Elevated to critical fire weather
conditions return Thursday and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT this evening for WYZ309-310.
High Wind Warning until 6 PM MDT this evening for WYZ106-110.
NE...Red Flag Warning until 6 PM MDT this evening for NEZ313.
&&
UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...GCCHazardous weather outlook, Aug 27, 2:35 AM MST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MDT Mon Aug 27 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>119-280945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MDT Mon Aug 27 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect from 9 am to 6 pm for the Central
Laramie Range and southwest Platte County, as well as the North
Snowy Range Foothills with west to southwest winds of 35 to 45 mph
gusting up to 65 mph.
A Red Flag Warning is in effect from 11 am to 6 pm for much of
southeast Wyoming along and east of Interstate 25, and for the
southern half of the Nebraska Panhandle for strong winds and low
humidities.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A passing cold front will produce isolated to scattered afternoon
and evening thunderstorms on Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, Central Laramie Range and Southwest Platte County
- When
- August 27, 11:00 AM MST to 12:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- August 27, 1:10 PM MST to 4:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- August 27, 1:20 PM MST to 4:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 27 to 29, 20183 deaths · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 27 to 28, 20181 death · $1.5 million · 9 events
- Tornado and Flash Flooding in Wisconsin, August 27 to 31, 2018$107 million · EF1 · 35 events
- Flash Flooding and Damaging Wind in Minnesota, August 27 to 28, 2018$1.2 million · 50 kt wind · 9 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 31, 2018$1.0 million · 50 kt wind · 6 events
- Tornadoes and Hail in Minnesota, August 27, 2018$300,000 · EF0 · 24 events
- Damaging Winds and Lightning Strike in Florida, August 27 to 31, 2018$151,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Texas, August 27, 2018$71,000 · 65 kt wind · 7 events
- Damaging Winds in Michigan, August 27, 2018$54,000 · 60 kt wind · 7 events
- Hail and Damaging Wind in Florida, August 27, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Wisconsin, August 27, 201856 kt wind · 22 events
- Damaging Winds in Wisconsin, August 27, 201871 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773824, 773825, 773827.